Open-i Logo
Submit this form
Results 1-1   << Back

 
Chest radiography shows pneumonic consolidation and pulmonary edema in both lung fields
© Copyright Policy

Figure 1: Chest radiography shows pneumonic consolidation and pulmonary edema in both lung fields

Mentions: A 55-yr-old Korean woman presented with fever and generalized weakness which persisted for 3 months. She had no history of pulmonary tuberculosis or diabetes mellitus. She was diagnosed as seropositive RA 20 yr ago, and had been treated with prednisolone, NSAIDs and methotrexate. Since she had continued active joint inflammation, 25 mg of etanercept twice weekly subcutaneous injection was added to the treatment 8 months ago. Despite improvement of her arthritic symptoms, she began to experience severe fatigue and malaise 3 months ago. Intermittent high fever, myalgia, oral ulcers, gum bleeding, and 10 kg-weight loss were associated. Physical examination revealed cachexic, chronic ill looking woman with severe wasting. Her blood pressure was 130/75 mmHg, heart rate 88/min, and body temperature 38.1℃. Her hands demonstrated typical changes of RA with ulnar deviation and deformity of her fingers. Conjunctiva was anemic. Shallow irregular shaped ulcers with hemorrhagic spots were noted in the oral cavity. On chest examination, crackles were heard over both lung fields. There was no abnormal finding without hepatosplenomegaly in the abdomen. Initial complete blood count revealed hemoglobin of 7.7 g/dL, white cell count of 3,000/µL (65% neutrophil, 26% lymphocyte), and platelet of 40,000/µL. Peripheral blood smear showed no abnormal hematologic cells. Erythrocyte sedimentation rate was 11 mm/hr and C-reactive protein was positive at 0.6 mg/dL (normal <0.3). Blood chemistry values revealed a total protein of 6.6 g/dL, albumin of 2.4 g/dL, BUN 17 mg/dL, creatinine 0.6 mg/dL, AST 447 IU/L, and ALT 113 IU/L. Creatine kinase was elevated to 253 IU/L. Urinalysis revealed one positive for protein. ANA was positive at a titer of 1:640, staining speckled pattern, and rheumatoid factor was positive at 2,180 IU/mL (normal <15 IU/mL). Anti-dsDNA was positive at 14.2 IU/mL (normal <10 IU/mL). Antibodies against ribonucleoprotein and Ro/SS-A were positive, but La/SS-B and Smith were negative. C3 was 19.2 mg/dL, C4 was 9.9 mg/dL. Symmetrically narrowed joint spaces, bony erosion, and osteopenia were shown in hand radiography suggesting chronic RA with destructive change. Chest radiography revealed pneumonia and pulmonary edema in both lung field (Fig. 1). Chest CT showed pneumonia, pulmonary edema, and pleural effusion with pulmonary hemorrhage suggestive of lupus pneumonitis (Fig. 2). Bone marrow examination was normal except for increased megakaryocyte without evidence of hematologic malignancies.

Etanercept-Induced Systemic Lupus Erythematosus in a Patient with Rheumatoid Arthritis

Kang MJ, Lee YH, Lee J - J. Korean Med. Sci. (2006)

Bottom Line: Although new autoantibody formation is common with anti-TNF alpha therapy, there are only rare reports of overt SLE, most of which manifested without major organ involvement and resolved shortly after discontinuation of the therapy.We describe a 55-yr-old Korean woman who developed overt life threatening SLE complicated by pneumonia and tuberculosis following etanercept treatment for RA.This case is to our knowledge, the first report of etanercept-induced SLE in Korea.

Affiliation: Department of Internal Medicine, Division of Rheumatology Ewha Womans University College of Medicine, Seoul, Korea.

ABSTRACT
Tumor necrosis factor (TNF) is known to play a critical role in the pathogenesis of rheumatoid arthritis (RA). Etanercept is a recombinant soluble fusion protein of TNF alpha type II receptor and IgG, which acts as a specific TNF-alpha antagonist. Anti-TNF-alpha therapy has been an important advance in the treatment of RA. However, induction of autoantibodies in some proportion of patients treated with TNF alpha inhibitors raised concerns for development of systemic autoimmune diseases such as systemic lupus erythematosus (SLE). Although new autoantibody formation is common with anti-TNF alpha therapy, there are only rare reports of overt SLE, most of which manifested without major organ involvement and resolved shortly after discontinuation of the therapy. We describe a 55-yr-old Korean woman who developed overt life threatening SLE complicated by pneumonia and tuberculosis following etanercept treatment for RA. This case is to our knowledge, the first report of etanercept-induced SLE in Korea.

View Similar Images In: Results Collection              View Article: Medline Plus Pubmed Central PubMed      Show All Figures 
getmorefigures.php?pmc=2722012&rFormat=json&query=null&fields=all&favor=none&it=none&sub=none&sp=none&coll=none&req=5
Show MeSH

Lister Hill National Center for Biomedical Communications
U.S. National Library of Medicine, 8600 Rockville Pike, Bethesda, MD 20894
National Institutes of Health, Department of Health & Human Services
Privacy, Accessibility, Frequently Asked Questions, Contact Us, Collection
Freedom of Information Act, USA.gov